Alert archive / Hawaii / High Wind Warnings in 2019
High Wind Warning 1, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Jan 27, 2019, 7:12 PM HST for Hawaii County, Hawaii. It was in force for 32 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 27, 2019, 7:12 PM HST (05:12 UTC)
- Expired
- Jan 29, 2019, 3:27 AM HST
- In force
- 32 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 28, 2:00 PM HST | NON-TSTM WND DMG | 5 Nnw Kailua-Kona, HI | TIN ROOF BLOWN OFF AT THE KONA AIRPORT. |
| Jan 28, 4:10 PM HST | HIGH SUST WINDS 30 | 3 Se Hilo, HI | TREE DOWN NEAR THE KANOELEHUA AND LAMA STREET INTERSECTION. |
| Jan 29, 1:00 AM HST | COASTAL FLOOD | Hilo, HI | BAYFRONT HWY CLOSED DUE TO DEBRIS AND WATER. COCONUT ISLAND AND LILIUOKALANI PARK AND GARDENS NEAR BANYAN DR CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 5.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1515 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
836 WWHW70 PHFO 280512 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 712 PM HST Sun Jan 27 2019 HIZ028-281815- /O.UPG.PHFO.WI.Y.0005.000000T0000Z-190129T1600Z/ /O.NEW.PHFO.HW.W.0001.190128T0512Z-190129T1600Z/ Big Island Summits- 712 PM HST Sun Jan 27 2019 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST TUESDAY... The National Weather Service in Honolulu has issued a High Wind Warning, which is in effect until 6 AM HST Tuesday. The Wind Advisory is no longer in effect. * WINDS...West-northwest 50 to 70 mph with localized gusts to 90 mph becoming north late tonight into Monday. * TIMING...Although the winds may occasionally drop below criteria, the potential for warning-level winds at the summits will continue through early Tuesday morning. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with caution. Winds this strong can forcefully slam doors. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means that winds at the summits are expected to be at least 56 mph with gusts over 66 mph. Take necessary precautions to protect property. Travel to the summit areas should be delayed until winds subside. && $$ Gibbs
4 follow-up statements
000 WWHW70 PHFO 281349 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 349 AM HST Mon Jan 28 2019 HIZ028-290300- /O.CON.PHFO.HW.W.0001.000000T0000Z-190129T1600Z/ Big Island Summits- 349 AM HST Mon Jan 28 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY... The National Weather Service in Honolulu has issued a High Wind Warning, which is in effect until 6 AM HST Tuesday. * WINDS...West-northwest increasing to 40 to 60 mph with localized gusts to 85 mph becoming north. * TIMING...through early Tuesday morning. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with caution. Winds this strong can forcefully slam doors. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means that winds at the summits are expected to be at least 56 mph with gusts over 66 mph. Take necessary precautions to protect property. Travel to the summit areas should be delayed until winds subside. && $$ HIZ014>016-024-025-290300- /O.NEW.PHFO.WI.Y.0006.190128T1349Z-190129T1600Z/ Lanai Makai-Lanai Mauka-Kahoolawe-South Big Island- Big Island North and East- 349 AM HST Mon Jan 28 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 AM HST Tuesday. * WINDS...Northeast 25 to 30 mph with localized gusts to around 50 mph over portions of the Lanai, the lower Puna district on the Big Island in and around Volcanoes National Park, and for the areas around Hilo. * TIMING...through early Tuesday morning. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Gibbs
713 WWHW70 PHFO 282136 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1136 AM HST Mon Jan 28 2019 HIZ028-291045- /O.CON.PHFO.HW.W.0001.000000T0000Z-190129T1600Z/ Big Island Summits- 1136 AM HST Mon Jan 28 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY... * WINDS...North increasing to 40 to 60 mph. * TIMING...through early Tuesday morning. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with caution. Winds this strong can forcefully slam doors. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means that winds at the summits are expected to be at least 56 mph with gusts over 66 mph. Take necessary precautions to protect property. Travel to the summit areas should be delayed until winds subside. && $$ HIZ023-291045- /O.EXA.PHFO.WI.Y.0006.000000T0000Z-190129T1600Z/ Kona- 1136 AM HST Mon Jan 28 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 AM HST Tuesday. * WINDS...North to northeast 25 to 30 mph with localized gusts to around 50 mph, mainly around Keahole Point. * TIMING...through early Tuesday morning. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with caution. Winds this strong can bring down small tree branches and cause local power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ HIZ014>016-024-025-291045- /O.CON.PHFO.WI.Y.0006.000000T0000Z-190129T1600Z/ Lanai Makai-Lanai Mauka-Kahoolawe-South Big Island- Big Island North and East- 1136 AM HST Mon Jan 28 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY... * WINDS...North to northeast 25 to 30 mph with localized gusts to around 50 mph over portions of the Lanai, the lower Puna district on the Big Island in and around Volcanoes National Park, and for the areas around Hilo. * TIMING...through early Tuesday morning. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with caution. Winds this strong can bring down small tree branches and cause local power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$
744 WWHW70 PHFO 290112 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 312 PM HST Mon Jan 28 2019 HIZ028-291415- /O.CON.PHFO.HW.W.0001.000000T0000Z-190129T1600Z/ Big Island Summits- 312 PM HST Mon Jan 28 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY... * WINDS...North increasing to 40 to 60 mph. * TIMING...Through early Tuesday morning. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with caution. Winds this strong can forcefully slam doors. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means that winds at the summits are expected to be at least 56 mph with gusts over 66 mph. Take necessary precautions to protect property. Travel to the summit areas should be delayed until winds subside. && $$ HIZ014>016-023>025-291415- /O.CON.PHFO.WI.Y.0006.000000T0000Z-190129T1600Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Kona-South Big Island- Big Island North and East- 312 PM HST Mon Jan 28 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY... * WINDS...North to northeast 25 to 30 mph with localized gusts to around 50 mph over Lanai, the lower Puna district on the Big Island in and around Volcanoes National Park, areas around Hilo and Kailua-Kona. * TIMING...Through early Tuesday morning. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with caution. Winds this strong can bring down small tree branches and cause local power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Wroe
786 WWHW70 PHFO 291327 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 327 AM HST Tue Jan 29 2019 HIZ028-300230- /O.CAN.PHFO.HW.W.0001.000000T0000Z-190129T1600Z/ /O.EXB.PHFO.WI.Y.0006.000000T0000Z-190130T0400Z/ Big Island Summits- 327 AM HST Tue Jan 29 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 PM HST this evening. The High Wind Warning has been cancelled. * WINDS...North 40 to 55 mph with gusts up to 65 mph. * TIMING...Through 6 PM this evening. * IMPACTS...Winds this strong will cause doors to slam. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists, especially those in high profile vehicles, are urged to drive with caution. && $$ HIZ014>016-023>025-300230- /O.EXT.PHFO.WI.Y.0006.000000T0000Z-190130T0400Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Kona-South Big Island- Big Island North and East- 327 AM HST Tue Jan 29 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * WINDS...North 25 to 35 mph with gusts over 40 mph. * TIMING...Through 6 PM this evening. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with caution. Winds this strong can bring down small tree branches and cause local power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. && $$ RCB
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Jan 27, 3:50 PM HST, 3 hours 22 minutes earlier.
Area forecast discussion, Jan 27, 3:50 PM HST, 3 hours 22 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 350 PM HST Sun Jan 27 2019 .SYNOPSIS... Locally gusty north to northeast winds will keep a cool air mass in place through the upcoming week. Clouds and limited showers will primarily affect windward areas, while leeward areas remain dry. Lighter winds and increasing moisture are possible by the end of the week. && .DISCUSSION... Currently, a cool, dry and locally breezy N to NE flow prevails in the low-levels, due to the gradient between a surface low about 700 miles NE of the islands, and a surface high to the distant NW. PWAT is below normal (near 0.8"), with a weakened subsidence inversion based between 6000' and 8000'. The low-levels are dominated by scattered stable stratocumulus that are primarily affecting windward areas, with radar and rain gages indicating zero associated rainfall. However, layered mid- and high-level clouds extend eastward from Maui and the Big Island, developing in response to very cold air aloft moving in from the NW, with radar detecting precipitation from these clouds that is not reaching the ground. The forecast anticipates a long wave mid- and upper-level trough persisting just E of the islands through the upcoming week, with a cut-off low aloft developing within the trough over the next 12-24 hours. Once this low develops, it is expected to loiter just E and NE of the islands through Friday. This will support a surface low in the same general area, while surface high pressure will prevail to the NW of the islands. The associated gradient will keep cool and locally breezy to strong N to NE winds over the island chain through the week. With the (relatively weak) surface low forecast to drift closer to the islands over the next 48 hours, another surge in N to NE winds is possible as the gradient tightens, and a Wind Advisory for lower elevations may be necessary, especially where winds are most accelerated by island terrain. The low aloft will also bring periods of strong winds over the summits and upper slopes of the Big Island, with impacts strongly dependent on the position and movement of the low. A Wind Advisory has been issued for the summits, and may need to be upgraded to a High Wind Warning on Monday. The low-levels are expected to remain on the dry side through Tuesday, and shower coverage and intensity is expected to be limited, with stable low clouds favoring N and E slopes and coasts. However, very cold air aloft, as low as -19C at 500 mb, will be brushing past the islands to the east (especially the Big Island) tonight through Monday. This extreme (by island standards) cold air aloft will destabilize the mid- and upper-levels of the atmosphere, but low-level air parcels are not expected to be able to tap into the instability aloft. Having said that, a heavy shower that recently originated over the leeward Big Island slopes (it dropped 0.89" of rain at Honaunau) is currently soaking the South Point area, but is expected to dissipate shortly. The extreme cold air aloft is expected to remain E of the islands thereafter, but spokes of vorticity/cold air aloft are expected to periodically rotate around the slow-moving low aloft this week. This could bring subtle increases in low-level moisture riding in on the NNE flow, leading to increased windward showers. Latest GFS guidance indicates a moisture increase around Tuesday night, which generally remains in place through the end of the week, while the ECMWF indicates less of a moisture increase. Otherwise, mostly dry and cool conditions will continue - with dewpoints in the 50s, and daytime highs struggling to hit 80. Toward the end of the week, guidance indicates that the surface low will move into a position N of the islands, potentially leading to light and variable winds while also bringing another increase in low- level moisture. && .AVIATION... Satellite imagery shows a a disturbance passing by north of the state this afternoon, with a blanket of stratocumulus and layered higher clouds covering the eastern half of the state. The moisture layer with this disturbance is too thin to generate any significant precip, but is enough to create light to moderate icing issues. AIRMET Zulu is now in effect over/around Maui and the Big Island in the 120-FL220 layer. AIRMET Sierra is not expected to be an issue through tonight. A NW to SE oriented jet stream currently sits just north of the main Hawaiian Islands, and has been producing light to moderate turbulence between FL200 and FL400 feet today. Models are indicating little change through tonight as an upper level low forms well NNE of Oahu. As the jet stream moves south over the islands through Monday, the likelihood of turbulence aloft will remain. At the surface, a low pressure system is forecast to form in a similar location this evening, reinforcing the breezy northerly winds. AIRMET Tango for low-level turbulence remains in effect south through west of all mountain ranges below 8k feet and should continue through at least Monday. Cool and breezy northeasterly winds will persist over the islands for the next several days. && .MARINE... A nearly stationary area of low pressure east and northeast of the state along with a series of reinforcing highs building northwest of the island chain, will keep moderate to strong north-northeasterly winds in place across the marine area over the next several days. These winds will produce Small Craft Advisory (SCA) conditions for most of the marine zones east of Oahu due to winds and seas. As reinforcing highs build northwest of the islands and northwest swells move through the area through the week, the SCA will need to be adjusted at times to add or remove the appropriate marine zones. Buoy data show that the current northwest swell continues to slowly decrease. A series of new, moderate to large, northwest swells will move through the islands during the week. The first will start arriving late tonight, peak around the High Surf Advisory (HSA) level across north and west facing shores Monday into Monday night, then lower Tuesday. At present, the HSA only covers Kauai County but will be monitored as the swell train reaches the buoys to see if the HSA coverage needs to be expanded. The second northwest swell is expected to build Tuesday night and Wednesday, then peak close to warning levels late Wednesday night and Thursday. This swell will then slowly lower through the end of the work week. Another northwest swell may then bring advisory level surf to north and west facing shores next weekend. A north to north-northeast swell generated by a gale low northeast of the state will produce rising surf along exposed shores over the next couple of days. Surf is expected to peak above the east-facing shores HSA threshold Monday night through Wednesday, then slowly decline through the rest of the week. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory from 6 AM Monday to 6 AM HST Tuesday for North and West facing shores of Niihau and Kauai. Wind Advisory until 6 AM HST Tuesday for Big Island Summits. Small Craft Advisory until 6 AM HST Tuesday for Kaiwi Channel-Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-Alenuihaha Channel- Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory from midnight tonight to 6 AM HST Tuesday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel. && DISCUSSION...Birchard AVIATION...TS MARINE...Kodama
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 3:16 PM HST | Wind Advisory | HFO | Hawaii | 4 hr |
| Jan 27, 3:28 PM HST | High Surf Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 7 days |
| Jan 28, 3:49 AM HST | Wind Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 4 days |
Nearby
High Wind Warnings in Hawaii, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.